Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 41, NWS Wilmington, OH

April 28, 2002Brown County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 28, 2002, 4:25 AM EDT for Brown County, Ohio. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 4:25 AM EDT (08:25 UTC)
Expired
Apr 28, 2002, 5:00 AM EDT
In force
35 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Brown County, OH

The radar

The Cincinnati radar (KILN), 54 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 4:59 AM EDTThunderstorm Wind 50 ERipley, OHTrees and wires were downed at US 62 and Tri County Highway.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 536 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
536 m²/s²
0-3 km storm-relative helicity
739 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

052 
WUUS51 KILN 280825
SVRILN
OHC015-280900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
424 AM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN SOUTH CENTRAL OHIO...

* UNTIL 500 AM EDT...

* AT 424 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF SARDINIA...OR ABOUT 4
  MILES WEST OF GEORGETOWN...MOVING NORTHEAST AT 55 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SARDINIA...
  GEORGETOWN...
  FEESBURG...

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL.  

$$
 TIPTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:37 AM EDT, 48 minutes earlier.

Area forecast discussion, Apr 28, 3:37 AM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
337 AM EDT SUN APR 28 2002

SOMEWHAT ELEVATED NATURE OF CONVECTION MOVG INTO WESTERN OHIO
ATTM...AND EVEN WITH RADAR SHOWING 50-60 KTS ON THE BASE VEL SFC
REPORTS MAXING OUT ARND 35 KNTS(ALTHOUGH JUST WARNED FOR PREBLE WITH
STRONG REAR INFLOW SIGNATURE DVLPG).  BETTER POTNL FOR SFC BASED
CONVECTION OVER THE SW CWFA THIS MORNING...THEN AGAIN IN THE SOUTH
AND EASTERN CWFA THRU MIDDAY WITH FROPA.  WL MAINTAIN PREV SVR
MENTION ALL ZONES...AND USE MAINLY THIS MORNING WORDING OVER ALL BUT
THE SE.  A FEW MINOR FLOODING REPORTS ALREADY...AND WITH SVRL HOURS
OF DEEP CONVECTIVE POTNL WL MAINTAIN FFA IN THE SOUTH AS WELL.  NEXT
CONCERN IS WINDS.  TIMEHEIGHTS INDC THETA SFCS BECOME VERTICAL FROM
ARND 825 MB TO THE SFC ARND/AFTER 18Z...WITH WINDS OF 40-50 KTS IN
THIS LAYER.  THIS SUGGESTS A PRETTY GUD CHC FOR ADVSRY CRITERIA
WINDS...ESPLY ALONG AND IMMEDIATELY BEHIND THE COLD FRONT.  FROPA
TIMING IN THE LATE MORNING WEST TO MID AFTN SE WL SUPPORT SOME
WARMING TDY...AND HV GONE AOA THE FWC NUMBERS.

NOT ALOT OF CHGS TO THE REST OF THE FCST.  STRATO-CU WL LIKELY HANG
ARND IN THE CYCLONIC CAA TNGT...AND HV CHGD MOST OF THE AREA TO
MCLDY.  GUID TEMPS LK RSNBL.  NEXT CHC FOR PCPN LKS TO BE MON NGT.

.ILN...
IN...FLOOD WATCH FOR THIS MORNING FOR ZONES INZ050...INZ058>059...
INZ066...INZ073>075...INZ080.

WIND ADVISORY FOR SUNDAY FOR ZONES INZ050...INZ058>059...INZ066...
INZ073>075...INZ080.

KY...FLOOD WATCH FOR THIS MORNING FOR ZONES KYZ089>100.

WIND ADVISORY FOR SUNDAY FOR ZONES KYZ089>100.

OH...FLOOD WATCH FOR THIS MORNING FOR ZONES OHZ060>062...
OHZ070>073...OHZ077>082...OHZ088.

WIND ADVISORY FOR SUNDAY FOR ZONES OHZ026...OHZ034>035...
OHZ042>046...OHZ051>056...OHZ060>065...OHZ070>074...OHZ077>082...
OHZ088.

JOHNSTONE

In the hours before

Special weather statement, Apr 27, 10:53 PM EDT, 5 hours 32 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-281100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1053 PM EDT SAT APR 27 2002

...SEVERE THUNDERSTORMS POSSIBLE LATE TONIGHT INTO SUNDAY...

LOW PRESSURE OVER IOWA WILL TRACK TOWARD THE GREAT LAKES
OVERNIGHT...WHILE A WARM FRONT WILL LIFT NORTH ACROSS THE OHIO RIVER
AND INTO INDIANA AND OHIO.  THIS WILL BRING AN INCREASE IN BOTH
MOISTURE AND UNSTABLE AIR.

THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE LOW OVER THE MID
MISSISSIPPI AND LOWER OHIO VALLEYS OVERNIGHT.  THE STORMS WILL THEN
MOVE EAST...AND ARE EXPECTED TO AFFECT EASTERN INDIANA...NORTHERN
KENTUCKY AND OHIO AFTER 4 AM.

WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE WILL BE VERY STRONG...
AND THE THUNDERSTORMS MAY BRING THESE WINDS TO THE GROUND AS THEY
MOVE ACROSS THE REGION.  WIND DAMAGE WILL BE POSSIBLE WITH SOME OF
THESE STORMS...AND COULD BECOME WIDESPREAD.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT
THAT WILL BE MOVING EAST ACROSS THE REGION.  THE THREAT OF
SEVERE WEATHER WILL BE NORTHWEST OF I-71 LATE SUNDAY MORNING AND
SOUTHEAST DURING THE AFTERNOON.

THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...
LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED A MODERATE
OVER SEVERE WEATHER OVER THE WESTERN HALF OF THE REGION...MAINLY
WEST OF I-75.  FOR THE REMAINDER OF THE AREA...THERE IS A SLIGHT
RISK OF SEVERE WEATHER.

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT AND DURING THE DAY ON
SUNDAY. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR
LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS WITH THIS
DEVELOPING SPRING STORM.

SITES
Special weather statement, Apr 27, 11:00 PM EDT, 5 hours 25 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-281100-

SPECIAL WEATHER STATEMENT...CORRECTED WORDING IN PARAGRAPH SIX.
NATIONAL WEATHER SERVICE WILMINGTON OH
1100 PM EDT SAT APR 27 2002

...SEVERE THUNDERSTORMS POSSIBLE LATE TONIGHT INTO SUNDAY...

LOW PRESSURE OVER IOWA WILL TRACK TOWARD THE GREAT LAKES
OVERNIGHT...WHILE A WARM FRONT WILL LIFT NORTH ACROSS THE OHIO RIVER
AND INTO INDIANA AND OHIO.  THIS WILL BRING AN INCREASE IN BOTH
MOISTURE AND UNSTABLE AIR.

THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE LOW OVER THE MID
MISSISSIPPI AND LOWER OHIO VALLEYS OVERNIGHT.  THE STORMS WILL THEN
MOVE EAST...AND ARE EXPECTED TO AFFECT EASTERN INDIANA...NORTHERN
KENTUCKY AND OHIO AFTER 4 AM.

WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE WILL BE VERY STRONG...
AND THE THUNDERSTORMS MAY BRING THESE WINDS TO THE GROUND AS THEY
MOVE ACROSS THE REGION.  WIND DAMAGE WILL BE POSSIBLE WITH SOME OF
THESE STORMS...AND COULD BECOME WIDESPREAD.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT
THAT WILL BE MOVING EAST ACROSS THE REGION.  THE THREAT OF
SEVERE WEATHER WILL BE NORTHWEST OF I-71 LATE SUNDAY MORNING AND
SOUTHEAST DURING THE AFTERNOON.

THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...
LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED A MODERATE
RISK OF SEVERE WEATHER OVER THE WESTERN HALF OF THE REGION...MAINLY
WEST OF I-75.  FOR THE REMAINDER OF THE AREA...THERE IS A SLIGHT
RISK OF SEVERE WEATHER.

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT AND DURING THE DAY ON
SUNDAY. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR
LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS WITH THIS
DEVELOPING SPRING STORM.

SITES

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:33 AM EDTSevere Thunderstorm WarningILNPreble42 min
Apr 28, 3:47 AM EDTSevere Thunderstorm WarningILNMontgomery28 min
Apr 28, 5:07 AM EDTFlash Flood WarningILNScioto3 hr
Apr 28, 11:44 AM EDTSevere Thunderstorm WarningILNGreene, Montgomery61 min
Apr 28, 12:10 PM EDTSevere Thunderstorm WarningILNFayette50 min
Apr 28, 12:26 PM EDTSevere Thunderstorm WarningILNMadison49 min
Apr 28, 12:42 PM EDTSevere Thunderstorm WarningILNPickaway63 min
Apr 28, 12:50 PM EDTSevere Thunderstorm WarningILNClinton40 min
Apr 28, 1:11 PM EDTSevere Thunderstorm WarningILNFairfield49 min
Apr 28, 1:20 PM EDTSevere Thunderstorm WarningILNHighland55 min
Apr 28, 1:36 PM EDTSevere Thunderstorm WarningILNRoss39 min
Apr 28, 2:12 PM EDTSevere Thunderstorm WarningILNHocking48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.